Acute Hypersensitivity Reactions to Chemotherapy Agents: An Overview

Author(s): Ekaterini Syrigou, Olga Triantafyllou, Nektaria Makrilia, Ioannis Kaklamanos, Anastasia Kotanidou, Leonidas Manolopoulos, Kostas Syrigos.

Journal Name: Inflammation & Allergy - Drug Targets (Discontinued)

Volume 9 , Issue 3 , 2010

Submit Manuscript
Submit Proposal

Abstract:

Hypersensitivity reactions to chemotherapy agents are defined as unexpected reactions with signs and symptoms not consistent with known toxicity of these drugs. These reactions range from mild to life-threatening and are difficult to predict. Symptoms include flushing, nausea, difficulty breathing, back pain, hypotension and tachycardia. Hypersensitivity is commonly encountered owing to the increasing use of chemotherapy drugs in clinical practice. The pathogenetic mechanisms are not fully understood but they seem to vary between agents. Reactions to taxanes usually occur during the first few minutes of the first or second infusion, whereas acute reactions to platinum agents usually occur after multiple cycles of therapy. Basic principles that allow management and possible completion of the regimen should be followed. Certain protocols aim to prevent acute reactions by slowing the infusion rate and by administering steroid and histamine receptor antagonists. Skin testing and desensitization protocols have also been successfully used in case of hypersensitivity to various chemotherapy drugs. Knowledge of all available management options assists physicians in making the most appropriate decision regarding further treatment.

Keywords: Antineoplastic drugs, chemotherapy agents, desensitization, hypersensitivity reactions, platinum-containing compounds, skin tests, treatment

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 9
ISSUE: 3
Year: 2010
Page: [206 - 213]
Pages: 8
DOI: 10.2174/187152810792231887
Price: $58

Article Metrics

PDF: 20